Alert archive / New Jersey / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS New York, NY

July 4, 2018Passaic County, New Jersey; Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Jul 4, 2018, 12:53 PM EDT for Passaic County, New Jersey; Orange County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2018, 12:53 PM EDT (16:53 UTC)
Expired
Jul 4, 2018, 1:45 PM EDT
In force
52 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Passaic County, NJ, Orange County, NY

The radar

The Brookhaven radar (KOKX), 127 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WUUS51 KOKX 041653
SVROKX
NJC031-NYC071-041745-
/O.NEW.KOKX.SV.W.0016.180704T1653Z-180704T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
1253 PM EDT WED JUL 4 2018

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  Western Passaic County in northeastern New Jersey...
  South central Orange County in southeastern New York...

* Until 145 PM EDT.

* At 1253 PM EDT, a severe thunderstorm was located over Greenwood
  Lake, or near Sloatsburg, and is nearly stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* This severe thunderstorm will be near...
  Ringwood around 115 PM EDT.
  Greenwood Lake around 125 PM EDT.
  West Milford and Warwick around 145 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4129 7443 4128 7415 4120 7416 4115 7423
      4114 7423 4113 7421 4112 7422 4105 7443
      4115 7443 4120 7437 4124 7444
TIME...MOT...LOC 1653Z 089DEG 3KT 4120 7425 

HAIL...<.75IN
WIND...60MPH
 
$$

MD
2 follow-up statements
599 
WWUS51 KOKX 041715
SVSOKX

Severe Weather Statement
National Weather Service New York NY
115 PM EDT WED JUL 4 2018

NJC031-NYC071-041745-
/O.CON.KOKX.SV.W.0016.000000T0000Z-180704T1745Z/
Passaic NJ-Orange NY-
115 PM EDT WED JUL 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR WESTERN PASSAIC AND SOUTH CENTRAL ORANGE COUNTIES...

At 115 PM EDT, a severe thunderstorm was located over Greenwood Lake,
or near Sloatsburg, and is nearly stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

This severe storm will be near...
  Greenwood Lake around 130 PM EDT.
  Warwick and Upper Greenwood Lake around 145 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4129 7443 4128 7415 4120 7416 4115 7423
      4114 7423 4113 7421 4112 7422 4105 7443
      4115 7443 4120 7437 4124 7444
TIME...MOT...LOC 1715Z 089DEG 3KT 4120 7427 

HAIL...<.75IN
WIND...60MPH
 
$$

MD
844 
WWUS51 KOKX 041739
SVSOKX

Severe Weather Statement
National Weather Service New York NY
139 PM EDT WED JUL 4 2018

NJC031-NYC071-041749-
/O.EXP.KOKX.SV.W.0016.000000T0000Z-180704T1745Z/
Passaic NJ-Orange NY-
139 PM EDT WED JUL 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PASSAIC AND SOUTH
CENTRAL ORANGE COUNTIES WILL EXPIRE AT 145 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4129 7443 4128 7415 4120 7416 4115 7423
      4114 7423 4113 7421 4112 7422 4105 7443
      4115 7443 4120 7437 4124 7444
TIME...MOT...LOC 1739Z 089DEG 3KT 4120 7429 

$$

MD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:39 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 4, 11:39 AM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service New York NY
1139 AM EDT Wed Jul 4 2018

.SYNOPSIS...
A hot and humid air mass will remain over the area until a cold
frontal passage on Friday. High pressure will then build in this
weekend into early next week. A weak frontal system may approach
on Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Looks like shower activity has diminished over eastern portions
of the area. Attention turns to the NW zones.

Core of anomalously strong middle and upper level ridge begins to
retrograde westward today. While it will still be hot and humid,
temperatures should end up a bit lower than previous days with 850
temperatures closer to 18C. Highs will reach the upper 80s and lower
90s for most locations, except the immediate coasts where
temperatures will be in the lower and middle 80s. Dew points will
continue to be quite high in the middle 70s. These dew points will
push heat indices to around 95 degrees away from the coast. No
changes were made to the heat advisory, which is in effect until 9
pm for all but coastal southeast Connecticut and coastal and
southeast Long Island.

The axis of best instability and convergence for convective
development appears to be a bit farther west than where
initiation occurred on Tuesday. Would expect development to
occur when sea breeze convergence meets up with a high CAPE and
low shear environment. While a shower/storm cannot be
completely ruled out across NYC, the better chance is to the
north and west across NE NJ, the Lower Hudson Valley, and
interior Connecticut. Continued onshore flow through the
afternoon pushes the best instability further NW into the early
evening. Any updrafts that can sustain themselves could produce
localized flash flooding and an isolated severe wind gust as was
the case on Tuesday. Storm motion may be erratic and ill
defined due to very weak flow.

There is a low risk for rip current development late this
morning, possibly becoming moderate in the afternoon if 3 ft SE
swells develop.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Lingering showers and storms across the interior will quickly
dissipate around sunset as strong heating ends and inhibition
develops. Continued onshore flow and a warm and humid air mass
should promote stratus and fog development overnight and it could
end up more widespread than previous nights. Lows will be lower to
middle 70s.

Middle and upper level ridge continues to retrograde on Thursday
with heights gradually lowering aloft. Convective chances appear
less than previous days with no clear focus for lift. Will continue
with low chance PoPs across the interior, but the best focus may be
well to the NW of the CWA closer to an approaching shortwave trough.

Stronger onshore flow is progged on Thursday. It will still be hot
and humid, but temperatures may struggle to reach 90 degrees with
upper 80s most likely away from the immediate coast. Per
collaboration with neighboring offices, have held off on a heat
advisory for Thursday as heat indices may end up marginal or fall
just short of 95 degrees.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A pattern change will be in the works, as the upper ridge that has
brought us the heat and humidity retrogrades to the western states,
while a cutoff upper low riding atop the ridge moves into eastern
Canada and sends a cold front across on Friday. Model trend looks
faster with its passage. Showers/tstms are likely, with an attendant
heavy rain and flooding potential. See Hydrology section for further
details.

The front should quickly pass to the SE Friday evening, ushering a
much more comfortable air mass for Sat, with high temps in the 70s
to near 80 and dewpoints dropping to the mid 40s-lower 50s range.
Temps should moderate to near average for Sunday-Tuesday, with highs
in the lower/mid 80s and lows from the upper 50s to upper 60s.

Timing of an approaching frontal system on Tue is uncertain, and
dependent on progression/phasing of northern stream energy and the
amplitude/position of the upper ridge over the western states.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Weak high pressure remains over the region today.

Mostly VFR today with a S/SE sea breeze likely for all but
KSWF, generally 10 kt or less. Best chances of TSTMs this
afternoon are north and west of the city terminals. A few could
drift into KEWR/KTEB/KHPN, but chances are too low to include in
the TAFs at this time.

Stratus develops across eastern terminals late this evening
before spreading westward towards the city terminals overnight.
IFR conditions expected at eastern and coastal terminals, with
MVFR elsewhere.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: No unscheduled amendments expected this afternoon.
Amendments possible late this evening and tonight for changing flight
categories.

The afternoon KJFK haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.

KLGA TAF Comments: Timing and duration of ENE winds could be off by
a couple of hours. Amendments possible tonight for changing
flight categories.

The afternoon KLGA haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.

KEWR TAF Comments: Low chance of TSTM at terminal - mainly this aftn.
Amendments possible tonight for changing flight categories.

The afternoon KEWR haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.

KTEB TAF Comments: Low chance of TSTM at terminal - mainly this aftn.
Amendments possible tonight for changing flight categories.

KHPN TAF Comments: Low chance of TSTM at terminal - mainly this aftn.
Amendments possible this evening and tonight for changing flight
categories.

KISP TAF Comments: No unscheduled amendments expected this afternoon.
Amendments possible this evening and tonight for changing flight
categories.

.OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY...
.Thursday-Thursday night...Low clouds and fog with IFR conds likely
for eastern terminals, and possible all other terminals where MVFR
is otherwise more likely. Isolated afternoon/evening tstms possible
NW of NYC metro.
.Friday...Cold fropa with MVFR/IFR likely in numerous showers/tstms.
.Saturday and Sunday...VFR.

&&

.MARINE...
Winds and seas will remain below SCA levels through Thursday
night with a weak pressure gradient. SW winds 15-20 kt ahead of
an approaching cold front on Friday should push ocean seas E of
Fire Island Inlet above 5 ft. Post-frontal N-NE flow may also
gust up to 25 kt, with corresponding 5-ft seas, on the outer
ocean waters late Fri night into Sat morning.

&&

.HYDROLOGY...
Locally heavy rain is possible this afternoon in showers and
thunderstorms, mainly north and west of NYC. Localized flash
flooding is possible due to expected slow motion of these
storms.

Showers and thunderstorms Friday into Friday night are expected to
bring an average of an inch of rain. With PW as high as 2.3 inches,
tall/skinny CAPE, a very deep warm cloud layer of 12-13 kft all
lending to efficient warm rain processes, plus Corfidi vectors
indicating potential for training cells ahead of/along the frontal
boundary, there is some potential for torrential rainfall and flash
flooding. Deep layer westerly flow appears to be the main factor
playing against this potential.

&&

.CLIMATE...
Record high temperatures and record high minimum temperatures
for the next few days.

High Temperature Records for:
           July 4		 July 5
NYC...   102...1949	   101...1999
LGA...   100...1949	   100...1999
JFK...   101...2010	   102...1999
EWR...   105...1949	   103...1999
ISP...    97...2010	   102...1999
BDR...    98...1949	   100...1999

Record High Minimum Temperatures for:
            July 4		  July 5
NYC...    81...2002		82...1999
LGA...    82...1999		86...1999
JFK...    80...2002		80...1999
EWR...    81...2002		81...1999
ISP...    76...2002		78...1999
BDR...    80...2002		74...2013

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 9 PM EDT this evening for CTZ005>009.
NY...Heat Advisory until 9 PM EDT this evening for NYZ067>075-078-
     176>178.
NJ...Heat Advisory until 9 PM EDT this evening for NJZ002-004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...Goodman/DS
NEAR TERM...Goodman/DS/PW
SHORT TERM...DS
LONG TERM...Goodman
AVIATION...FEB/JC
MARINE...Goodman/DS/PW
HYDROLOGY...Goodman/DS
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jul 4, 4:30 AM EDT, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
430 AM EDT Wed Jul 4 2018

CTZ005>009-NJZ002-004-006-103>108-NYZ067>075-078-176>178-051000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-
430 AM EDT Wed Jul 4 2018

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms with a cold frontal passage on Friday have
potential to produce torrential rainfall and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Friday.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ010>012-NYZ079>081-179-051000-
Southern New Haven-Southern Middlesex-Southern New London-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Southern Nassau-
430 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms with a cold frontal passage on Friday have
potential to produce torrential rainfall and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Friday.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-051000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
430 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 4, 10:58 AM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service New York NY
1058 AM EDT WED JUL 4 2018

NYZ067-041545-
Orange-
1058 AM EDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORANGE COUNTY...

At 1057 AM EDT, a thunderstorm was located near Middletown.
The storm is nearly stationary.

Heavy downpours are expected with this storm, and poor drainage
flooding is possible as the storm remains nearly stationary.

Locations impacted include...
Middletown, Howells, Cuddebackville, Otisville, Unionville,
Scotchtown, Mechanicstown, Westtown, Slate Hill, Pine Island,
Circleville and New Hampton.

Do not drive your vehicle through flooded roadways.

LAT...LON 4150 7448 4157 7442 4151 7432 4126 7440
      4130 7458 4132 7461 4150 7463
TIME...MOT...LOC 1457Z 187DEG 4KT 4138 7450

PW
Special weather statement, Jul 4, 12:32 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service New York NY
1232 PM EDT WED JUL 4 2018

NJZ002-NYZ067-041715-
Western Passaic-Orange-
1232 PM EDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PASSAIC AND
SOUTHEASTERN ORANGE COUNTIES...

At 1231 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Greenwood Lake to near Highland
Lake. The storms are nearly stationary.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
West Milford, Ringwood, Warwick, Greenwood Lake, Harriman, Upper
Greenwood Lake and Tuxedo Park.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4108 7449 4109 7450 4120 7437 4125 7445
      4134 7407 4121 7414 4115 7423 4113 7421
      4107 7425 4104 7444 4105 7445 4104 7450
TIME...MOT...LOC 1631Z 212DEG 4KT 4123 7423 4112 7449

MD

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:32 PM EDTSpecial Weather StatementOKXPassaic43 min
Jul 4, 1:09 PM EDTAreal Flood AdvisoryOKXPassaic2 hr
Jul 4, 1:30 PM EDTSpecial Weather StatementOKXBergen, Essex45 min
Jul 4, 2:08 PM EDTSpecial Weather StatementOKXEssex37 min
Jul 4, 2:29 PM EDTAreal Flood AdvisoryOKXEssex, Passaic60 min
Jul 4, 10:58 AM EDTSpecial Weather StatementOKXOrange47 min
Jul 4, 1:52 PM EDTSpecial Weather StatementOKXOrange38 min
Jul 4, 2:44 PM EDTSpecial Weather StatementOKXPutnam31 min
Jul 4, 3:08 PM EDTSpecial Weather StatementOKXPutnam22 min
Jul 4, 3:25 PM EDTAreal Flood AdvisoryOKXOrange, Putnam, Westchester95 min
Jul 4, 3:28 PM EDTSpecial Weather StatementOKXPutnam47 min
Jul 4, 3:36 PM EDTSevere Thunderstorm WarningOKXOrange, Putnam24 min
Jul 4, 3:57 PM EDTSpecial Weather StatementOKXOrange33 min
Jul 4, 4:04 PM EDTAreal Flood AdvisoryOKXOrange, Rockland86 min
Jul 4, 4:29 PM EDTSpecial Weather StatementOKXOrange, Rockland, Westchester31 min
Jul 4, 4:59 PM EDTSpecial Weather StatementOKXOrange, Rockland, Westchester31 min
Jul 4, 5:02 PM EDTAreal Flood AdvisoryOKXWestchester58 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2018Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.